Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 102, NWS Wilmington, NC

July 11, 2003Williamsburg County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 11, 2003, 7:52 PM EDT for Williamsburg County, South Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2003, 7:52 PM EDT (23:52 UTC)
Expired
Jul 11, 2003, 8:45 PM EDT
In force
53 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 117 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 1:55 PM EDTSevere Thunderstorm WatchSPC6 hr
Jul 11, 7:05 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2504 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

448 
WUUS52 KILM 112352
SVRILM
SCC089-120045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
752 PM EDT FRI JUL 11 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  WILLIAMSBURG COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 845 PM EDT

* AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  GOURDIN...OR ABOUT 3 MILES NORTH OF ST. STEPHEN...MOVING NORTHEAST
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   EARLES AROUND 800 PM
   COOPER AROUND 805 PM
   WARSAW AROUND 810 PM
   NEW MORRISVILLE AROUND 815 PM
   RHEMS AROUND 820 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN
PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...
DEADLY LIGHTNING AND HEAVY RAIN.

LAT...LON 3352 8000 3367 7965 3381 7934 3378 7931
          3369 7941 3360 7942 3349 7951 3338 7981

$$

DIGIORGI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:30 PM EDT, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 11, 2:30 PM EDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EDT FRI JUL 11 2003

SHORT RANGE TONIGHT-SUN NIGHT: POTENTIAL FOR SVR WX LATER THIS AFTN
THROUGH THE EVENING AS A VORT AXIS MOVES INTO THE AREA. THERE IS
PLENTY OF INSTABILITY TO WORK W/ AND THE STORMS ARE EXPECTED TO FIRE
AS CONVERGENCE INCREASES INLAND. THE WEAK FRONT WILL PUSH INTO THE
CAROLINAS AND WEAKEN FURTHER TONIGHT...BUT NOT MAKING IT TO THE
COAST. THE TROF AXIS WILL SLIP OFF THE COAST SAT MORNING AND IT
APPEARS MUCH DRIER AIR...ESP ABV H8 PER TIME-HGT CROSS SECTIONS WILL
BRIEFLY MOVE ACROSS THE AREA LIMITING CHANCES FOR RAFL SAT. WILL
KEEP A SMALL POP PRIMARILY FOR THE COAST FOR SAT. AMS TRANSITIONS BY
SUN AS DEEPER SWLY FLOW DEVELOPS IN RESPONSE TO ANOTHER S/WV
DROPPING INTO THE TROF ACROSS THE EASTERN HALF OF THE NATION. WILL
NEED TO BRING BACK A SMALL POP SAT NIGHT...THEN CHANCE POPS SUN
THROUGH SUN NIGHT. TEMPS A BLEND OF GUIDANCE.

EXTENDED: MON THROUGH FRI...STALLED COLD FRONT...JUST TO NW... WILL
RETROGRADE BACK TO NW ON MON. IN RESPONSE TO STRONG RIDGE IN
W...UPPER TROUGH WILL STILL BE ALIGNED ALONG THE EAST COAST MON INTO
TUE WITH A COUPLE OF SHORTWAVES DROPPING INTO BASE.

TROUGH BEGINS TO SLOWLY LIFT OUT OF SE STATES TUE AND TUE NIGHT IN
RESPONSE TO SLIGHT DEAMPLIFICATION/REORIENTATION OF STRONG W RIDGE.
THIS SHOULD ALLOW W PERIPHERY OF BERMUDA RIDGE TO BUILD ACROSS THE
AREA...ITS INFLUENCE SHOULD CONTINUE THROUGH AT LEAST THU.

GFS INDICATING A TROPICAL LOW WILL MOVE N FROM CARIBBEAN ACROSS
FL...AND THEN UP THE SE COAST NEXT FRI NIGHT/SAT...FOLLOWING ALONG A
WEAKNESS BETWEEN BERMUDA RIDGE AND TROFFINESS TO NW. WAVEWATCH LOOKS
REASONABLE FOR THE ILM01 FCST POINT. THE SWELL COUPLED W/ SOUTHERLY
WIND WILL CONTINUE W/ RIP CURRENT PROBLEMS FOR THE S FACING BEACHES.

MARINE TONIGHT-SUN NIGHT: SEAS RUNNING BETWEEN 6 TO 7 FT (WHEN THE
WAVE SENSOR HAS WORKED) AT FRYING PAN W/ SPEEDS 20 TO 25 KT. PLAN ON
CONTINUING W/ A SMALL CRAFT ADVISORY...AND ANY CONVECTION TONIGHT
OUGHT TO MAKE CONDITIONS VERY GUSTY. S OR SW FLOW WILL PERSIST
TONIGHT THROUGH MUCH OF THE FP...HOWEVER THE SPEEDS ARE EXPECTED TO
DIMINISH SAT NIGHT INTO SUN.

MARINE MON-WED: SFC FRONTAL BOUNDARY WILL REMAIN W THROUGH THE
PERIOD AS BERMUDA RIDGE BUILDS INTO THE AREA. SOUTHERLY FLOW WILL
CONTINUE OVER THE WATERS. WEAK GRAD SHOULD YIELD WINDS 15 KT OR LESS
AND SEAS 2-3 FT.

FCSTID =  29

ILM  73 89 72 87 /  50 20 20 30
FLO  71 91 71 89 /  50 10 20 30
LBT  71 90 70 88 /  50 10 20 30
MYR  73 86 73 84 /  50 20 20 30

.ILM...
.NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET.
.SC...SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER.

PFAFF/DIGIORGI
Hazardous weather outlook, Jul 11, 3:10 PM EDT, 4 hours 42 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-120200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
310 PM EDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM FOR
NORTHEAST PORTIONS OF SOUTH CAROLINA...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
SOUTH CAROLINA ND SOUTHEAST NORTH CAROLINA...LATE THIS AFTERNOON AND
THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. THESE
THUNDERSTORMS ARE IN ASSOCIATION WITH AN APPROACHING COLD FRONT.

THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE SOUTH FACING
BEACHES FOR THE REST OF THIS AFTERNOON AND EVENING. STRONG AND
PERSISTENT ONSHORE WIND MAY HELP TO GENERATE RIP CURRENTS ALONG THE
BRUNSWICK COUNTY COAST.

A RIVER FLOOD WARNING IS IN EFFECT FOR THE GREAT PEE DEE RIVER. SEE
THE LATEST RIVER FLOOD STATEMENT ISSUED BY THE NWS WILMINGTON NC FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK HAS ALREADY BEEN ACTIVATED.

DIGIORGI

In the hours before

Special weather statement, Jul 11, 2:58 PM EDT, 4 hours 54 minutes before
SCZ017-023-024-032>034-039-046-120100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
258 PM EDT FRI JUL 11 2003

...SEVERE THUNDERSTORM WATCH UNTIL 800 PM FOR NORTHEAST PORTIONS
OF SOUTH CAROLINA...

A LINE OF THUNDERSTORMS WERE STRENGTHENING ACROSS WESTERN SOUTH
CAROLINA AT MID AFTERNOON. THESE THUNDERSTORMS WILL BE MOVING
QUICKLY ACROSS THE STATE AND SHOULD REACH THE AREA BEFORE 600 PM.

ANY SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING WILL
HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS ALTHOUGH LARGE HAIL IS
ALSO A POSSIBILITY. FREQUENT DEADLY LIGHTNING AND TORRENTIAL
DOWNPOURS WILL ACCOMPANY THESE STORMS.

THE NATIONAL WEATHER SERVICE WILL ACTIVELY MONITOR THE RADAR
AND SHOULD ANY OF THESE THUNDERSTORMS BECOME SEVERE...WARNINGS WILL
BE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATED
WEATHER INFORMATION.

DIGIORGI
Special weather statement, Jul 11, 7:00 PM EDT, 52 minutes before
SCZ023-032-039-112345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
700 PM EDT FRI JUL 11 2003

...STRONG THUNDERSTORMS MOVING INTO THE AREA FROM THE WEST...

AT 700 PM...A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS
DARLINGTON...FLORENCE AND WILLIAMSBURG COUNTIES BETWEEN 700 AND 800
PM.

THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS IN EXCESS OF 30 MPH AND
POSSIBLY HAIL. RAINFALL AMOUNTS EXCEEDING AN INCH AND FREQUENT CLOUD
TO GROUND LIGHTNING WILL OCCUR WITH THESE STORMS.

CITIES IN THE PATH OF THESE STORMS ARE LAMAR...CADES...CLAUSSEN...
EFFINGHAM...FLORENCE...JOHNSONVILLE...SCRANTON AND TIMMONSVILLE

THESE THUNDERSTORMS ARE BEING MONITORED CLOSELY FOR INTENSIFICATION.
IT IS POSSIBLE THAT THESE STORMS MAY TURN SEVERE...REQUIRING SEVERE
THUNDERSTORM WARNINGS...SO STAY TUNED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP:

DIGIORGI
Local storm report, Jul 11, 7:40 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0740 PM EDT FRI JUL 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0737 PM    FLORENCE                  SC   67 MPH WIND GUST
07/11/03   FLORENCE                       REPORTED BY ASOS AT
                                          FLORENCE AIRPORT.

RAN

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 11:18 PM EDTSevere Thunderstorm WarningILMDarlington42 min
Jul 10, 11:44 PM EDTFlash Flood WarningILMDarlington2 hr
Jul 11, 12:00 AM EDTSevere Thunderstorm WarningILMDarlington45 min
Jul 11, 12:09 AM EDTSevere Thunderstorm WarningILMFlorence66 min
Jul 11, 7:04 PM EDTSevere Thunderstorm WarningILMFlorence56 min
Jul 11, 7:39 PM EDTSevere Thunderstorm WarningILMDillon, Marion66 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.